Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 22, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 9, 1999, 7:24 PM EDT for Allegany County, New York. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 9, 1999, 7:24 PM EDT (23:24 UTC)
- Expired
- Jul 9, 1999, 8:15 PM EDT
- In force
- 51 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Allegany County, NY
The radar
The Buffalo radar (KBUF), 96 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 7:30 PM EDT | Thunderstorm Wind 55 | Cuba, NY | |
| Jul 9, 8:05 PM EDT | Thunderstorm Wind | Wellsville, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 9, 6:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 11.4 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1155 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 211 m²/s²
- 0-3 km storm-relative helicity
- 519 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
913 WUUS1 KBUF 092325 RRA SVRBUF NYC003-100015- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 724 PM EDT FRI JUL 9 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ALLEGANY COUNTY IN WESTERN NEW YORK * UNTIL 815 PM EDT * AT 7:25 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR BOLIVAR...MOVING MOVING EAST AT 35 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR WELLSVILLE BY 7:40 PM EDT AND WHITESVILLE ABOUT 7:55 PM EDT. IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE DRAINAGE FLOODING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:26 PM EDT, 4 hours 58 minutes earlier.
Area forecast discussion, Jul 9, 2:26 PM EDT, 4 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 226 PM EDT FRI JUL 9 1999 SFC WARM FRONT JUST PASSED BUF AT 18Z WITH NARROW BAND OF SHRA. THIS BOUNDARY SHOULD SWEEP ACROSS WRN COUNTIES NEXT FEW HRS...REACHING OSW-SYR BY AROUND 22Z. ALL THE MID CLOUD DEBRIS FROM EARLIER DECAYED MCS AND PRE-WARM FRONTAL MOISTURE HAS KEPT MOST OF REGION STABLE...AT LOW LEVELS ANYWAY...NEGATING ANY CHC FOR HEATING SO FAR. STILL A LITTLE ACTIVITY HANGING BACK NR ERIE FROM EARLIER BOUNDARY WHCH SHOULD MOVE ACROSS SRN TIER NEXT HOUR OR TWO AND COULD DVLP INTO STRONGER STORMS...WLL KEEP AN EYE ON. AREA OF 70+ DEW PTS WILL SURGE NE FOLLOWING WARM FRONT AND ENVELOP WRN NY NEXT FEW HRS. SUNNY BREAKS WILL BE ON THE INCREASE AS WELL... FINALLY SETTING UP THE ENVIRONMENT FOR DECENT TSTORM POTENTIAL...BUT SEVERAL HOURS LATER THAN PRIME. STILL...RISK OF SVR WX...ALTHOUGH LIMITED...IS STILL THERE...BUT BEST DYNAMICS AND HEATING NOT IN SYNC. GOOD HEATING AS REFLECTED IN CAPES...PEAKS OUT BY MID EVENING...WHILE 300 MB AND 850 MB JETS DONT MAX OUT OVR WRN NY TILL 06-12Z TIME FRAME. 35-45KT 850 WINDS THIS EVE WOULD EASILY BE TRANSLATED TO SFC WITH ANY FAST MOVING TSTORMS...SO MUST KEEP AN EYE ON SITUATION....WITH BOW ECHO TYPE FEATURE IF ANYTHING DOES DEVELOP. COLD FROPA DUE IN THE 06Z TIME FRAME BUF-ROC...AND 09Z ART-DSV. THIS WILL CUT OFF ANY SVR WX POTENTIAL BUT WINDS WILL STAY UP. CLEARING WILL NOT BE RAPID FOLLOWING THIS SYSTEM WITH CONSIDERABLE BACKWASH CLOUD ON SATURDAY AS STRONG 500MB VORT AXIS DOES NOT CROSS AREA TILL 18Z OR SO. SO...WITH ALL THIS CONSIDERED...WLL GO LIKELY POPS FOR ALL ZONES TONIGHT WITH FEW TO INDICATE SHORT TERM NATURE OF ANY RAIN. WLL ALSO KEEP PLENTY OF CLOUD ON SAT WITH LOW CHC POPS WEST (30 NR LAKE..40 INLAND) AND 40 POP SHWR/TSTM E LK ONT ZONES. NW FLOW ALL ZONES SAT...15-25 IN OROGRAPHICALLY FAVORED AREAS...10-20 ELSEWHERE. P/CY SAT NT AND M/SUNNY SUNDAY...A REAL BEAUTY. ONE FINAL THOUGHT...BEST CHC FOR DEVELOPEMENT NEXT FEW HOURS WOULD PROBABLY BE ALONG OLD BOUNDARY FROM NEAR DETROIT TO LONDON AND ON TOWARD CHAUT CO...BUT LK ERIE MAY INTERRUPT THIS. LATER THIS EVE AHEAD OF COLD FRONT FURTHER NORTH OVR SRN ONTARIO. THATS ABOUT IT FROM THE BUF. WRKZONES BY 245. ON STREET BY 325. TAKE IT EASY. .BUF...SCA NRSHORES LK ERIE AND BUF HRBR/NIAG RIV. MCLAUGHLIN
In the hours before
Local storm report, Jul 9, 7:19 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NEW YORK
719 PM EDT FRI JUL 09 1999
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM SINCLAIRVILLE NY WIND DAMAGE
07/09/99 CHAUTAUQUA TREES AND WIRES DOWN
0700 PM ELLINGTON NY WIND DAMAGE
07/09/99 CHAUTAUQUA TREE DOWN AND POWER
OUTAGESThe office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 6:34 PM EDT | Tornado Warning | BUF | Chautauqua | 36 min |
| Jul 9, 6:54 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Erie | 46 min |
| Jul 9, 7:42 PM EDT | Tornado Warning | BUF | Cattaraugus | 48 min |
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.